Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 4, NWS Raleigh, NC

July 7, 2005Forsyth County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jul 7, 2005, 3:00 PM EDT for Forsyth County, North Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2005, 3:00 PM EDT (19:00 UTC)
Expired
Jul 7, 2005, 3:15 PM EDT
In force
15 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:00 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 071901
TORRAH
NCC067-071915-
/O.NEW.KRAH.TO.W.0004.050707T1900Z-050707T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER LEWISVILLE...OR ABOUT 10 MILES WEST OF WINSTON-SALEM.
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DONNAHA...PFAFFTOWN...
  TOBACCOVILLE...STANLEYVILLE...
  RURAL HALL...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM.
USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA. 

LAT...LON 3608 8052 3601 8041 3625 8015 3625 8044

$$

DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 7, 10:30 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 10:30 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT THU JUL 7 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
POTENTIAL FOR ACTIVE WEATHER THIS AFTERNOON ACROSS CENTRAL NC AS
SURFACE ANALYSIS DEPICTS WEAK SURFACE BOUNDARY STRETCHING FROM
SOUTHERN PIEDMONT NE INTO SE VA. AIRMASS SOUTH OF BOUNDARY HEATING
UP AND WILL RESULT IN MODERATELY UNSTABLE AIRMASS WITH POTENTIAL FOR
CAPE VALUES 2-3K J/KG. OTHER SEVERE PARAMETERS INDICATE CONDITIONS
FAVORABLE FOR LOW TOP SUPERCELL DEVELOPMENT AS BULK RICHARDSON
NUMBER IN THE MID/UPPER 30S AND LCL HOVERING JUST BELOW 3K FT. IN
ADDITION...SHOULD SEE ENHANCED LOW LEVEL SHEAR THIS AFTERNOON ALONG
AND NORTH OF BOUNDARY AS LOW PRESSURE AREA (ONCE T.S. CINDY) TRAVELS
NE OVER WESTERN SECTIONS THIS AFTERNOON/EARLY EVENING.

TORNADO WATCH OVER THE NRN THIRD OF AREA UNTIL 20Z. WATCH MAY NEED
TO BE EXTENDED FURTHER EAST LATER THIS AFTERNOON.

AS FAR AS SHORT TERM GRIDS...BUMPED MAX TEMPS UP A COUPLE OF
DEGREES...MORE SO SE...AS CLOUD COVER SLOW TO THICKEN/LOWER.

WILL MAINTAIN FFA AS IS FOR NOW AS 12Z U/A ANALYSIS DEPICTS CORE OF
850MB WINDS AIMED AT WESTERN PIEDMONT. PLUS DUAL JET STRUCTURE NOTED
AT 250MB...INCREASING/ENHANCING UPPER LEVEL DIVERGENCE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 640 AM EDT THU JUL 7 2005)

SHORT TERM (REST OF TODAY)...
AN UPDATE HAS BEEN ISSUED BECAUSE OF MORE BREAKS IN THE
CLOUDINESS... APPARENTLY DUE TO SUBSIDENCE TO THE EAST OF CINDY
REMNANTS... WITH EXPECTED INCREASE IN MAXIMUM TEMPERATURES AND DELAY
IN ARRIVAL OF SHOWERS AND TSTMS INTO THE AREA. -RFG

PREVIOUS DISCUSSION...
(ISSUED 220 AM EDT THU JUL 7 2005)

SHORT TERM (TODAY)...
TODAY-TNGT...CINDY REMNANTS CROSS THE AREA WITH THE LOW PRESSURE
CENTER RUNNING UP THE NC APPALACHIANS TODAY AND INTO WRN VA TNGT.
IT SHOULD BE AN ACTIVE WEATHER PERIOD WITH POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING IN THE WRN THIRD OF THE CWA AND SVR TSTMS IN THE
ERN 2/3RDS...ESPECIALLY SANDHILLS/COASTAL PLAIN FROM AROUND 15Z
THROUGH THIS AFTERNOON.  UPPER DIVERGENCE ON THE NORTH SIDE OF THE
LOW AND A DIFFLUENT 850-300 MB SHEAR VECTOR PATTERN FAVOR HEAVIEST
RAIN TO OUR WEST...BUT A PRE-EXISTING SFC BOUNDARY WILL PROVIDE AN
EASTERN EXTENSION TO THE THREAT OF HEAVY RAIN AND FLASH FLOODING
INTO OUR WESTERN PIEDMONT ZONES UNTIL EARLY TONIGHT.

THE SFC BOUNDARY WILL ALSO ENHANCE LOW LEVEL SHEAR AND HELICITY AND
BOTH GFS AND NAM HAVE SHOWN GOOD CORRELATION WITH CURRENT ACTIVE
CONVECTIVE BAND IN N GA AND MAX MID LEVEL THETA-E LAPSE/ DRY
INTRUSION. MODELS...ESP HIGHER RES NAM...DEPICT 2-3 OF THESE
INTRUSIONS TO THE E OF THE CINDY LOW AND INTO OUR SANDHILLS AND
COASTAL PLAIN ZONES BY THIS AFTERNOON.  THIS LEADS TO AN ENHANCED
RISK OF SUPERCELLS AND ISOLATED TORNADOES IN THE AREA.

HIGHS NEAR 80 IN THE TRIAD TO NEAR 90 IN THE SE TIER.  HIGH DEWPOINT
AIR AND RESIDUAL LOW CLOUDS SHOULD KEEP TEMPERATURES UP WITH MINS OF
69-74 OVERNIGHT.

FRI-FRI NGT...A SURFACE TROUGH AND UPPER SHEAR ZONE REMAIN OVER THE
PIEDMONT IN THE WAKE OF THE CINDY LOW. MODEL SOUNDINGS SHOW SOME
MIDLEVEL SUBSIDENCE WARMING AND DRYING...BUT STILL SUFFICIENT
INSTABILITY AND WITH CONFLUENT SURFACE FLOW...SCATTERED TSTMS SHOULD
RESULT WITH HEATING DURING THE DAY...LINGERING INTO THE EARLY NIGHT
AS THE GFS SHOWS ENHANCED DIVERGENCE AND OMEGA WITH A TRANSIENT
PERTURBATION IN THE NRN STREAM.  HIGHS 87-93. LOWS 69-73.

SAT-SAT NGT...GFS/UKMET/ECMWF SHOW DENNIS TO THE WEST OF CUBA SAT
AND AN UPPER RIDGE BRIDGING FROM THE ATLANTIC TO THE MID MS VLY
ACROSS NC.  A WEAK SFC TROUGH IN THE COASTAL PLAIN MAY RESULT IN
ISOLATED TSTMS...OTRW SUBSIDENCE ALOFT SHOULD HINDER DEEP
CONVECTION. ABOVE NORMAL TEMPERATURES ARE LIKELY.  HIGHS 89-94. LOWS
70-75. -RFG

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
BEYOND SATURDAY AND INTO THE EARLY PART OF THE NEXT WORK WEEK...
CENTRAL NORTH CAROLINA IS IN UPPER RIDGING BETWEEN THE UPPER LOW OFF
THE NORTHEAST COAST AND THE CURRENT FORECAST TRACK OF DENNIS.  HOW
DENNIS EVENTUALLY TRACKS WILL...OF COURSE...HAVE IMPLICATIONS ON THE
LONG TERM CENTRAL NORTH CAROLINA FORECAST.  AT THIS POINT...A
CONSERVATIVE APPROACH IS BEST WITH JUST SLIGHT CHANCES FOR SHOWERS
IN THE GRIDDED FORECASTS TUESDAY AND WEDNESDAY. -DJF

AVIATION...
EARLY PORTIONS OF THE TAFS WILL DEAL WITH A SLOWLY LOWERING
ALTOSTRATUS DECK AS THE REMNANTS OF CINDY LIFT UP THE SPINE OF THE
APPALACHIANS. RAIN SHIELD WILL REACH GSO/INT AREA IN THE MID
MORNING...ALTHOUGH A FEW LIGHT SPITS ARE POSSIBLE EARLIER OUT OF THE
MID DECK. INSTABILITY WILL BE STRONGER IN THE EAST THIS AFTERNOON
DUE TO MID LEVEL DRY AIR AND FILTERED INSOLATION WHICH WILL ALLOW
TEMPS TO HIT THE UPPER 80S. CONDITIONS WILL REMAIN VFR OUTSIDE OF
HEAVIER SHOWERS TODAY...AND LOWER TO MVFR AFTER 00Z. WINDS WILL BE
FROM THE EASTERLY QUADRANT TODAY...NORTHEAST SHIFTING TO SOUTHEAST
IN THE AFTERNOON...AT SPEEDS 10 KNOTS OR BELOW AS THE LOW FILLS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR NCZ007-008-021>025-038>040-073-074 UNTIL 4
PM THURSDAY.
FLOOD WATCH FOR NCZ007-021>023-038-039-073-074-083 UNTIL 2 AM
FRIDAY.
&&

SHORT TERM...WSS
Hazardous weather outlook, Jul 7, 5:49 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
549 AM EDT THU JUL 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
549 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

REMNANTS OF TROPICAL STORM CINDY ARE EXPECTED TO CROSS CENTRAL NORTH
CAROLINA TODAY. ASSOCIATED BANDS OF HEAVY RAIN MAY RESULT IN
LOCALIZED FLOODING OF CREEKS AND STREAMS AND URBAN DRAINAGES...
PARTICULARLY NORTHWEST INCLUDING THE TRIAD AREA...LATER TODAY
AND EARLY TONIGHT. A FLOOD WATCH IS IN EFFECT FROM 11 AM THIS
MORNING UNTIL 2 AM TONIGHT FOR THE WESTERN PIEDMONT. THERE IS ALSO
A RISK OF ISOLATED TORNADOES FROM THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 11 AM TODAY UNTIL
EARLY TONIGHT.

RFG

In the hours before

Special weather statement, Jul 7, 11:25 AM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT THU JUL 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1125 AM EDT THU JUL 7 2005

...TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM EDT FOR SECTIONS OF
THE WESTERN AND NORTHERN PIEDMONT...
...RISK OF SEVERE THUNDERTSORMS ACROSS REMAINDER OF CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EARLY TONIGHT...

A TORNADO WATCH REMAINS IN EFFECT FOR SECTIONS OF THE WESTERN AND
NORTHERN PIEDMONT UNTIL 4 PM. THE WATCH INCLUDES THAT PART OF
CENTRAL NORTH CAROLINA NORTH OF A LINE FROM ALBEMARLE TO PITTSBORO
TO OXFORD. THIS WATCH INCLUDES THE TRIAD REGION AS WELL AS
DURHAM...CHAPEL HILL AND ROXBORO.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE
NORTHERN PIEDMONT THROUGH 2 PM. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO GENERATE DAMAGING WIND GUSTS AND ISOLATED
BRIEF TORNADOES. YOU WILL NEED TO ACT QUICKLY IF A WARNING IS
ISSUED FOR YOUR LOCATION.

ELSEWHERE ACROSS CENTRAL NORTH CAROLINA INCLUDING THE CITIES OF
FAYETTEVILLE...GOLDSBORO...ROCKY MOUNT...WILSON AND
LAURINBURG...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH 3 PM. THE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AND WIND GUSTS UP TO 40 MPH. AN ISOLATED STORM OR TWO MAY
ALSO BE SEVERE...PRODUCING DAMAGING WINDS GUSTS UP TO 60 MPH.

PEOPLE ACROSS CENTRAL NORTH CAROLINA NEED TO MONITOR THEIR LOCAL
CONDITIONS AND STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION
THROUGHOUT THE AFTERNOON.
Special weather statement, Jul 7, 1:51 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT THU JUL 7 2005

NCZ021-071845-
FORSYTH-
151 PM EDT THU JUL 7 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY
THROUGH 245 PM EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN NEAR STATESVILLE ...MOVING NORTHEAST AT 35 MPH.

THESE STRONG THUNDERSTORMS WILL MOVE ACROSS
CLEMMONS...WINSTON-SALEM...PFAFFTOWN AND TOBACCOVILLE BETWEEN 230 PM
AND 300 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

04

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:41 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Jul 7, 1:45 PM EDTSevere Thunderstorm WarningRAHWarren30 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningRAHForsyth38 min
Jul 7, 3:22 PM EDTTornado WarningRAHForsyth23 min
Jul 7, 3:23 PM EDTTornado WarningRAHPerson40 min
Jul 7, 3:49 PM EDTFlash Flood WarningRAHForsyth116 min
Jul 7, 4:43 PM EDTTornado WarningRAHVance19 min
Jul 7, 5:02 PM EDTTornado WarningRAHGuilford30 min
Jul 7, 5:26 PM EDTTornado WarningRAHMontgomery, Randolph49 min
Jul 7, 5:46 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond37 min
Jul 7, 5:57 PM EDTSevere Thunderstorm WarningRAHMontgomery48 min
Jul 7, 6:18 PM EDTSevere Thunderstorm WarningRAHWarren27 min
Jul 7, 6:38 PM EDTSevere Thunderstorm WarningRAHMoore37 min
Jul 7, 7:04 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Jul 7, 7:15 PM EDTSevere Thunderstorm WarningRAHLee36 min

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.